Wyoming, 2024Winter Storm in Wyoming, March 30 to 31, 2024
March 30 to 31, 2024 · NWS RIW · 2 events in 2 counties and zones
A fetch of Pacific moisture moved into Wyoming and brought locally heavy snow to the Wind River Range. A foot of new snow was recorded at SNOTEL sites near South Pass City.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fetch of Pacific moisture moved into Wyoming and brought locally heavy snow to the Wind River Range. A foot of new snow was recorded at SNOTEL sites near South Pass City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 30, 4:06 AM MST, 1 hour 54 minutes earlier. Its key messages:
- Round of rain and snow Saturday with cooler temperatures expected.
- A heavier round of snow and rain Sunday with more significant accumulations likely with even cooler temperatures to be had.
- Warming and mainly dry trend throughout the week.
Area forecast discussion, Mar 30, 4:06 AM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
506 AM MDT Sat Mar 30 2024
.KEY MESSAGES...
- Round of rain and snow Saturday with cooler temperatures
expected.
- A heavier round of snow and rain Sunday with more significant
accumulations likely with even cooler temperatures to be had.
- Warming and mainly dry trend throughout the week.
&&
.DISCUSSION...
Issued at 1255 AM MDT Sat Mar 30 2024
IR currently depicts the deep longwave trough over the Sierra
Nevadas with ample southwest flow moisture progging into the
southern half of the CWA. Relatively quiet currently on radar
but a big swath of rain and snow is pushing out of northeastern
Utah that will begin to enter the southern CWA towards sunrise
Saturday morning. Light snow likely towards the I-80 corridor
through the early morning turning more towards a rain and snow
mix by mid morning with warming temperatures above freezing. As
this shortwave supporting this precipitation extends further
northward, expect mainly rain east of the Divide and snow to
snow/rain mix to the west. With cloudy conditions, cooler
temperatures are to be had through the afternoon hours. Short
term models are depicting a brief period of mainly dry weather
late afternoon and into the evening hours ahead of another
stronger shortwave that will push in through the overnight
hours.
Southwest divergent flow aloft will continue to deepen the
aforementioned longwave trough as it moves slowly east overnight
into Sunday. Temperatures will be the big player for Sunday in
terms of precipitation type for the lower basins east of the
Divide. Some light snow should begin the morning before a quick
transition to rain throughout much of the day before turning
back to snow by the end of the afternoon as cooler air looks to
push in a bit quicker with this set of model runs. Still some
uncertainty as models are not in total agreement on this cooler
push but this will determine final snow accumulations through
the overnight hours into Monday morning. Higher terrain to
include passes west of the Divide will see the highest
accumulations but minimal lower valley impacts. With the warmer
temperatures and road conditions, even the several inches of
snow will be wet in nature and lower in snow ratio. Much of the
lower basins to the east will see more accumulations in liquid
precipitation with a probability of 2 to 4 inches the greatest
(~40-60%) as snow levels dip from the 6-7kft range down to
4-5kft later in the day, indicated by the dropping 700mb
temperatures. Any amounts higher will be constrained to the
higher terrain but passes and the canyon through the Owl Creeks
should be the most impacted at this point in time that were
added to the current advisory. Otherwise, the cooler than
average temperatures will persist through Sunday under the
cloudy skies into Monday. Winds will remain relatively light
with the higher gusts up to 20-30 mph possible for the afternoon
hours in the wind corridor from South Pass through Muddy Gap to
Casper.
This longwave trough will move east of the CWA by late Monday
morning and into the afternoon as positively tilted ridging
builds in from the southwest with increasing convergence to
support it. This will bring in milder temperatures with a
warming trend throughout the work week and into next weekend.
Another deep low will push southeast from the GOA to the Pacific
Northwest by mid week and should start to see some affects by
mid Thursday for western mountains before expanding to the
valleys in the afternoon. Uncertainty exists with quite much
contrast in model placement on the aforementioned low's movement
southward as southwest flow returns at that time. A more mild
and warmer low, expect minimal temperature changes with rain the
most likely scenario for lower valleys capping the snow to the
higher mountains west of the Divide. With the current track,
areas to the east should see minimal impacts if any at this
time. Stay tuned for updates in the coming days after this
current system passes through.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 505 AM MDT Sat Mar 30 2024
Snow and rain chances increase from southern Wyoming to northern
through the morning and early afternoon. Models indicate that the
initial push is stratiform snow, transitioning to scattered
rain/snow showers by late morning and through the afternoon. Some
sites may see a transition to all rain for the afternoon.
Precipitation chances decrease a bit by this evening, before another
round of rain/snow occurs towards the end of the TAF period and
especially after, into Sunday. Mountain obscuration expected
through the TAF period.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 PM MDT Sunday for WYZ002-007.
Winter Weather Advisory until 6 AM MDT Monday for WYZ008-009.
Winter Weather Advisory until 11 PM MDT Sunday for WYZ012-024.
Winter Storm Warning until 11 PM MDT Sunday for WYZ014-015.
&&
DISCUSSION...Lowe
AVIATION...Wittmann
Hazardous weather outlook, Mar 30, 12:26 AM MST, 5 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
126 AM MDT Sat Mar 30 2024
WYZ001>020-022>030-311130-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
126 AM MDT Sat Mar 30 2024
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight.
Snow will being to push in from the south and southwest Saturday
morning expanding north throughout the day. Most impacts for the
higher terrain, especially along and west of the Divide. Rain and
rain/snow mix for lower basins east with a brief break overnight into
Sunday morning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
A stronger round of snow west of the Divide and rain to rain/snow mix
for lower basins to the east. All snow expected after sunset Sunday
and into the overnight hours through Monday morning.
Dry and warmer conditions expected Monday through mid week before
another system nears from the northwest by Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Wind River Mountains West
- When
- March 30, 6:00 AM MST to March 31, 11:00 PM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The Larson Creek SNOTEL recorded 12 inches of new snow.
Winter Storm, Wind River Mountains East
- When
- March 30, 8:00 AM MST to March 31, 8:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The Deer Park SNOTEL site recorded 12 inches of new snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, March 30, 20241 death · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 30, 202455 kt wind · 34 events
- Flash Flooding and Winter Storm in California, March 30 to 31, 2024$25,000 · 12 events
- Heavy Snow and Winter Weather in South Dakota, March 30 to 31, 202419 events
- Hail in Ohio, March 30, 20241 in hail · 12 events
- Hail and Damaging Winds in West Virginia, March 30, 2024$1,000 · 1 in hail · 9 events
- Hail in Ohio, March 30, 20241.25 in hail · 8 events
- Heavy Snow and High Wind in Arizona, March 30 to 31, 202458 kt wind · 5 events
- Hail in Ohio, March 30, 20241 in hail · 5 events
- Hail in Ohio, March 30, 20240.88 in hail · 3 events
- Blizzard and High Wind in Alaska, March 30 to 31, 202465 kt wind · 2 events
- Hail in Pennsylvania, March 30, 20240.75 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168283, 1168284.